Podcast #39: Propranolol Overdose

Run Time: 4 minutesprop20lg

Author: Rachael Duncan, PharmD BCPS

Educational Pearls:

  • Propranolol overdose presents with bradycardia, hypotension, decreased activity, and decreased body temperature.
  • Propranolol is a lipophilic beta-blocker. Appropriate reversal agents for overdose on propranolol are epinephrine, dopamine, glucagon, calcium, levophed, and an IV lipid sink to sequester the propranolol.
  • In cardiogenic shock, the heart begins to utilize glucose instead of fatty acids for energy. At the same time, beta-blockers prevent the release of insulin in the body, which is needed to utilize glucose. HIE or hyperinsulinemia-euglycemia provides massive doses of insulin and glucose to allow cardiac myocytes to function properly.

Link to Podcast: http://medicalminute.madewithopinion.com/propanolol-od/

References: http://www.ncbi.nlm.nih.gov/pubmed/8667464

http://emedicine.medscape.com/article/813342-clinical

http://www.ncbi.nlm.nih.gov/pubmed/16879723

 

Leave a Reply

Your email address will not be published. Required fields are marked *